Kansas, 2006

Tornadoes and Hail in Kansas, September 21, 2006

September 21, 2006 · NWS TOP · 5 events in 4 counties and zones

2 tornado, 1 thunderstorm wind, 1 funnel cloud, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 21, 3:15 PM CST, 15 minutes earlier.

Area forecast discussion, Sep 21, 3:15 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
415 PM CDT THU SEP 21 2006

.DISCUSSION...

LATEST WATER VAPOR LOOP SHOWS VIGOROUS UPPER SYSTEM OVER WESTERN
KANSAS WITH DRY PUNCH EXTENDING ON THE EAST SIDE OF THE SYSTEM
ACROSS CENTRAL KANSAS AT 20Z. SURFACE LOW WITH ASSOCIATED DRYLINE
WAS EAST OF DDC WITH MOISTURE TONGUE ACROSS EASTERN KANSAS. GIVEN
STRONG DYNAMICS...SHEAR AND INSTABILITY ACROSS CENTRAL KANSAS WILL
KEEP SEVERE THREAT ACROSS WESTERN AND SOUTHERN COUNTIES OF THE CWA.
AREAS FURTHER NORTHEAST HAVE SEEN SHOWERS AND ISOLATED THUNDERSTORMS
THROUGH THE DAY. EXPECT LINE OF THUNDERSTORMS TO CONTINUE TO FIRE
ALONG DRY PUNCH THROUGH THE LATE AFTERNOON AND EVENING AND MOVE
ACROSS THE CWA THIS EVENING. FOR WINDS THE GRADIENT WILL SLIGHTLY
WEAKEN THIS EVENING AND ALONG WITH THE LOSS OF HEATING WINDS SHOULD
DECREASE BELOW ADVISORY CRITERIA AFTER 00Z...THUS WILL LET THE WINDS
ADVISORY END AT 7 PM.

THE UPPER TROUGH AXIS MOVES EAST OF THE CWA IN THE 06 TO 09Z TIME
FRAME TONIGHT AND WILL TAPER OFF THUNDER THREAT AFTER MIDNIGHT. ON
FRIDAY THE PLACEMENT OF THE SURFACE FRONT WITH THE GFS AND NAM
SUGGESTING IT WILL EXTEND ALONG AND NORTH OF THE TURNPIKE IN THE
AFTERNOON. MOISTURE CONVERGENCE ALONG THE BOUNDARY WITH MUCAPE IN
THE 2000 J/KG RANGE. UPPER ENERGY WILL EJECT EAST INTO NORTHEAST
KANSAS IN THE AFTERNOON AND WILL INCREASE POPS INTO THE CHANGE RANGE
IN THE AFTERNOON HOURS. A DRY PUNCH IS FORECAST TO MOVE INTO THE
SOUTHWEST CWA IN THE MORNING YIELDING PARTIAL CLEARING. THIS SHOULD
ALLOW TEMPERATURES TO INCREASE INTO THE UPPER 70S TO NEAR 80 SOUTH
OF INTERSTATE 35.

AS THE NEXT SHORTWAVE ADVANCES EASTWARD INTO THE CENTRAL
PLAINS...THE LOW LEVEL FLOW WILL BACK...MORE WITH THE GFS AS OPPOSED
TO THE NAM...ESPECIALLY ACROSS THE SOUTHERN PORTIONS OF THE CWA.
ALTHOUGH MOISTURE AND INSTABILITY IS FURTHER SOUTH IT IS EXPECTED TO
ADVECT NORTHWARD WITH ADDITIONAL CONVECTIVE POTENTIAL...ALTHOUGH NOT
AS STRONG AS EARLIER MODELS RUNS HAD INDICATED. HAVE FAVORED THE
SOUTHEAST HALF OF THE CWA FOR A BETTER CHANCE FOR
THUNDERSTORMS...WITH MORE ISOLATED EXPECTED FURTHER NORTH WITH LESS
INSTABILITY. AGAIN FAVORED THE MORE AGGRESSIVE GFS MODEL ON QPF. AS
LOW LEVEL FLOW BECOMES MORE NORTHWEST BY SATURDAY MORNING. ALTHOUGH
UPPER TROUGH PULLS EAST ACROSS THE CWA...INSTABILITY CONTINUES TO
DECREASE...SO WILL MENTION MAINLY A CHANCE FOR SHOWERS AND A SLIGHT
CHANCE FOR THUNDERSTORMS.

AS UPPER TROUGH PULLS AWAY INTO SUNDAY MORNING...WILL CONTINUE WITH
A DRY FORECAST SATURDAY NIGHT THROUGH SUNDAY. BIGGEST COOLDOWN IN
TEMPS TO OCCUR ON SUNDAY WITH HIGHS IN THE UPPER 60S NORTH TO AROUND
70 SOUTHERN CWA. HIGHS ON MONDAY WITH THEN REBOUND BACK INTO THE
MIDDLE 70S AS 850 TEMPS RISE 2 TO 4 DEGREES C AS HEIGHTS RISE AND
LOW LEVEL FLOW BECOMES MORE WESTERLY.  THIS FLOW WILL CONTINUE
THROUGH TUESDAY SO HIGHS INCREASE INTO THE UPPER 70S TO AROUND 80
DEGREES WITH MOSTLY SUNNY SKIES.

NEXT FRONT TO ARRIVE TUESDAY NIGHT...BUT MOISTURE APPEARS LIMITED.
WILL KEEP CWA DRY WITH THE FRONTAL PASSAGE AND COOLED WEDNESDAYS
HIGHS DOWN INTO THE LOWER 70S TO MIDDLE 70S NORTH WITH MIDDLE 70S
THE THE RULE ON THURSDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...CONTINUE WIND ADVISORY UNTIL 7 PM
THIS EVENING FOR AREAS GENERALLY SOUTH OF INTERSTATE 70...
KSZ034>038-054>056-058-059

&&
Hazardous weather outlook, Sep 21, 2:39 PM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
339 PM CDT THU SEP 21 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-222045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
339 PM CDT THU SEP 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

A LINE OF THUNDERSTORMS WILL MOVE ACROSS NORTH CENTRAL KANSAS
INTO THE EARLY EVENING...THEN ACROSS THE REST OF THE AREA THIS
EVENING. THE STORMS WILL GRADUALLY DIMINISH IN COVERAGE AFTER
MIDNIGHT. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH DAMAGING
WINDS AND LARGE HAIL THE MAIN HAZARDS. ISOLATED TORNADOES ARE ALSO
POSSIBLE THIS EVENING.

A WIND ADVISORY HAS BEEN POSTED FOR AREAS GENERALLY SOUTH OF
INTERSTATE 70 UNTIL 7 PM THIS EVENING. SOUTH TO SOUTHEAST WINDS OF
30 MPH WITH GUSTS TO UP TO 45 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN FRIDAY NIGHT...MAINLY AFTER
MIDNIGHT WITH A SLIGHT CHANCE FOR THUNDERSTORMS ON SATURDAY. SOME
OF THE STRONGER THUNDERSTORMS FRIDAY NIGHT COULD PRODUCE SMALL
HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS THIS EVENING.

In the hours before

Local storm report, Sep 21, 3:25 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
425 PM CDT THU SEP 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     NON-TSTM WND DMG 5 SW TOPEKA             39.00N 95.74W
09/21/2006                   SHAWNEE            KS   NWS EMPLOYEE

            ONE FOOT DIAMETER TREE BLOWN OVER.

&&

BN

The radar

The Topeka radar (KTWX), 134 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 thunderstorm wind, 1 funnel cloud, 1 hail. Local standard time, as filed.

Tornado, Ottawa

When
September 21, 3:30 PM CST to 3:31 PM CST
Where
Ottawa County, 2 mi W of Culver
Rating
F0
Path length
0.1 mi
Path width
30 yd
Reported by
TRAINED SPOTTER
Coordinates
38.967, -97.783

The tornado was reported by several spotters. It occurred over open country with no injuries nor damage reported. The tornado was produced by a mini-supercell.

Tornado, Ottawa

When
September 21, 3:55 PM CST to 3:56 PM CST
Where
Ottawa County, 3 mi N of Minneapolis
Rating
F0
Path length
0.1 mi
Path width
30 yd
Reported by
LAW ENFORCEMENT
Coordinates
39.183, -97.717

Tornado reported near the intersection of 120th road and Oxbow. The tornado was produced by a mini-supercell. It produced no injuries nor damage.

Thunderstorm Wind, Cloud

When
September 21, 4:05 PM CST
Where
Cloud County, 8 mi SSW of Jamestown
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.500, -97.917

Tree reported blown down.

Funnel Cloud, Dickinson

When
September 21, 4:55 PM CST to 5:15 PM CST
Where
Dickinson County, 6 mi S of Abilene
Reported by
TRAINED SPOTTER
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Funnel cloud reported by the public and also tracked by county Emergency Manager. Sirens were sounded in Abilene.

Hail, Franklin

When
September 21, 8:33 PM CST
Where
Franklin County, Wellsville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.717, -95.083

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyThe tornado archive for Kansas, 2006Warnings in Kansas, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533324, 5533325, 5533363, 5533364, 5533365.